Dang, it can be annoying when medicine works too well


I’ve been under medication for high blood pressure for over a decade now, and it works — my blood pressure has been under control and in the normal range ever since. Except…at my last checkup on Tuesday. Now it’s down around 100/60, which is getting down in the hypotensive range. I suspect it’s a combination of aging and all the hot weather causing some dehydration. I’m feeling a bit strange, though.

The doctor warned me to watch out for faintness or light-headedness when rising up to stand, and what do you know, this morning I briefly felt like I was going to pass out when I stood up. Now I have to worry about something novel: I’ve been carrying around nitroglycerin all these years, never had to use it, it just crumbles to dust in the bottle and I have to get a fresh stock every six months or so, just in case. I’m afraid now that if I faint somewhere, someone will shout, “It’s his heart!”, fumble through my pockets for medication, and then give me a potent vasodilator. Yay. Of all the things that are going to kill me, hypotension wasn’t high on the list.

My doctor is going to revise my medications and dial down the blood pressure stuff. Reducing the number of pills I have to take every day will be a nice change.

Also, my bad cholesterol is way way down, and I cut my triglycerides in half, which I attribute to living on a vegetarian/Mediterranean diet for the last year. That means I get to eat all the ice cream and cookies that I want now. Right? That’s how it works, I think. Big scoop of lard on a sugar cone, maybe, sprinkled with Pixie Sticks dust.

Comments

  1. cartomancer says

    Welcome to my world! I’ve been a slave to low blood pressure all my life.

    It’s probably not relevant, but if anyone offers you a sniff of amyl nitrate, just say no. I didn’t and it did not end well.

  2. bmatchick says

    Mind if I ask what BP med you take, or if it’s a combination pill? I need to get back on some and am just curious. I was taking 40mg of Benazepril (ACE inhibitor) and was getting the dry cough side effect, so might ask for something new.

  3. brightmoon says

    My BP is just weird ! Like that song Seesaw – up , down, all around like a seesaw. So I’m scared to take any medication for it. Decided to lose weight and exercise. So far that’s been working but the doctor warned me that eventually it will go up and stay up.

  4. blf says

    Of all the things that are going to kill me, hypotension wasn’t high on the list.

    Well, it is low blood pressure. (Sorry, sorry, couldn’t resist.)

  5. Tethys says

    Congratulations!!

    I have always been on the low end of the scale, with the dizzy and lightheaded effects. In addition to making sure I drink at least 8 cups of fluid daily (besides coffee) I also have to eat salty things when we have heat waves.

    You could certainly reward yourself with some vegan treats! The oat milk Jonny pops are delicious ice cream, and chocolate pudding made with coconut milk is just as creamy and comforting as the dairy version, but with healthier fats.

  6. says

    If you feel that lightheadedness, sit down and put your head down between your knees until it passes, and then get up slowly and carefully. If you faint from a standing position, you can get really injured.

  7. DanDare says

    No icecream for you.

    Unless you revise and add a chocolate flake. Mmmmmmmmm.

  8. nomdeplume says

    You have joined the club of those of us where the effects of tablets are only just outweighed by the consequences of not taking them. It will only get worse I’m afraid.

  9. wzrd1 says

    Part of hypotension with antihypertensive drugs in summer can be related to heat induced vasodilation. I get it a bit mildly in summer, severely enough to cause syncope if an opioid or opiate was taken before exposure to summer heat. The latter due to mast ce histamine release, a known effect of opioid and opiate medications.
    Which is why I dropped those medications, pain beats syncope and the other histamine effects most of the time.

    As for other comments on nitrates, they don’t seem to induce symptoms in me. Probably due to adapting over decades to significant exposure to them in the military. When nitroglycerin was administered when a cardiac event was suspected, blood pressure and heart rate remained unchanged, as was my ECG pattern. I suspect that when I do eventually have an MI, I’ll be moderately screwed…

  10. JimB says

    PZ, If I could give you one piece of advice. It’s whatever you do don’t faint on an airplane!
    A friend of mine has a very low heart rate. And stuff stuff stuff and she’s flying. And she faints on the plane.

    Airlines report that shit to your DMV.

    Next thing you know she has to go down to the DMV and convince them that she won’t be fainting while driving and should be allowed to keep her license!

    It was actually quite amusing as a bystander. But daaammmnnn.

  11. chris says

    I was on a combo BP medication that contained a diuretic and an ACE inhibitor for about a dozen years. Then last winter it tried to kill me with angioedema. Fortunately I kept breathing, and made it the ER three times. Unfortunately the swelling of my tongue killed my taste buds, they have come back but not completely.

    Six months later we still have not found a med/dose that works (diuretics did nothing).

  12. birgerjohansson says

    Clearly, P Z needs more leaches. I recommend the instructional video “Theoderic of York; medieval barber”.

  13. Marissa van Eck says

    Oooh, as a pharmacy tech this is right up my alley.

    If you’re taking something ending in -pril you’re on an ACE inhibitor. Those stop angiotensin-converting enzyme from turning angiotensin from type I to type II. These are the ones that can cause dry cough, angioedema, etc. Very common though, usually first-like drugs. I must have filled more “Lisinopril 10mg, 1 tablet PO QD” scripts…

    Anything ending in -sartan is an ARB, which blocks the angiotensin receptors entirely. Less likely to cause dry cough, may still cause angioedema, not usually first-line but common enough. Usually losartan, valsartan is popular with heart failure patients IIRC.

    The meds ending in -dipine are the calcium-channel blockers, specifically the ones that are selective for peripheral vasculature (there are two others, diltiazem and verapamil, that are very cardioselective). These might be making you dizzy or causing low BP if other factors have been lowering it.

    You’re probably not on a beta-blocker (-olol/ilol/alol) unless you have heart issues or past heart attack. These used to be first-line, but they have all sorts of weird nasty side effects and plain aren’t as effective for purpose as the previous. Similarly, you’re probably not on an alpha-blocker (-osin) since 1) they’re no-longer even second-line, 2) when found it’s usually tamsulosin for prostate, and 3) they tend to cause low blood pressure issues themselves, especially when you shift suddenly.

    Do they have you on a diuretic? I’m guessing not, and if they do that it’s something comparatively benign like hydrochlorothiazide or chlorthalidone (thiazide class) rather than a loop (“makes you piss like a racehorse” class). Probably also not on a potassium-sparing one (-enone) either since I mostly see those for heart failure…

    Whatever it is I’d definitely ask the doctor what she thinks and stay hydrated. Diuretics are known for causing low blood volume at times and CCBs can be just a bit unpredictable…

  14. says

    I thought you’d been doing the vegetarian diet a lot longer than that. Maybe it’s because 2020 felt like a decade unto itself.

  15. tacitus says

    This happened to my 90 year old Mom recently. She suffered a TIA (mini-stroke) at Christmas. I witnessed it, she suddenly couldn’t speak in coherent sentences, scary stuff. Her blood pressure in the 160/170 range so they immediately put her on blood pressure medication, and it was around 120 just days later, which is getting low for someone her age, so they reduced the dosage to let it settle around 130/140, and she’s doing fine. Actually, if even if she was 10 years younger she’d be doing fine. She amazing really.

Leave a Reply